The Role of Antidepressants in the Treatment of Bipolar Depression

February 18, 2010

Although rapid-cycling bipolar disorder has been linked to the use of antidepressants, these treatments may still have a role in the management of patients with bipolar depression, said Stephen V. Sobel, MD, clinical instructor at the University of California, San Diego School of Medicine, in a presentation at the US Psychiatric and Mental Health Congress in Las Vegas.1 Patients with bipolar disorder spend most of their time in depression, and antidepressants can alleviate the symptoms, he said.

Although rapid-cycling bipolar disorder has been linked to the use of antidepressants, these treatments may still have a role in the management of patients with bipolar depression, said Stephen V. Sobel, MD, clinical instructor at the University of California, San Diego School of Medicine, in a presentation at the US Psychiatric and Mental Health Congress in Las Vegas.1 Patients with bipolar disorder spend most of their time in depression, and antidepressants can alleviate the symptoms, he said.

The use of antidepressants may increase a patient’s risk of rapid-cycling bipolar disorder. The Systematic Treatment Enhancement Program for Bipolar Disorder (STEP-BD) included 1742 patients treated with a variety of approved medications for bipolar I and bipolar II disorder, and 32% reported having rapid-cycling at baseline. After 2 years of treatment, 5% still had rapid-cycling bipolar disorder. Those who were treated with an antidepressant were 3.8 times more likely to have rapid-cycling bipolar disorder.1

In his clinical experience, Sobel has seen positive results when treating patients who have bipolar depression with antidepressants as adjunctive therapy. But he said that antidepressants have been shown in studies to be ineffective as adjunctive therapy. In another STEP-BD study, patients with bipolar depression were treated for up to 26 weeks with a mood stabilizer and adjunctive antidepressant therapy or a mood stabilizer and placebo. Results showed that in patients with bipolar depression who were treated with a mood stabilizer, the addition of an antidepressant was no more effective than the addition of placebo.2

Adjunctive antidepressant therapy has also been shown to cause an increase in the incidence of symptoms of hypomania or mania. In a study with a 10-week acute phase and a 1-year continuation phase, 150 patients with bipolar I or bipolar II disorder were treated with an antidepressant (bupropion, sertraline, or venlafaxine) in addition to a mood stabilizer. In the acute phase, 11.4% of the patients switched to hypomania and 7.9% switched to mania. In the continuation phase, 21.8% switched to hypomania and 14.9% switched to mania. Only 23% of all patients experienced a sustained response to the antidepressants.3

Guidelines state that patients with bipolar depression who are treated with an antidepressant should discontinue therapy within 3 to 6 months after achieving remission. However, discontinuation of antidepressants has been shown to cause depressive relapse in these patients.4 Sobel suggests that physicians should use their discretion to determine how best to treat their patients while also keeping the results of these studies in mind.

References:

References
1. Schneck CD, Miklowitz DJ, Miyahara S, et al. The prospective course of rapid-cycling bipolar disorder: findings from the STEP-BD. Am J Psychiatry. 2008;165:370-377.
2. Sachs GS, Nierenberg AA, Calabrese JR, et al. Effectiveness of adjunctive antidepressant treatment for bipolar depression. N Engl J Med. 2007;356:1711-1722.
3. Leverich GS, Altshuler LL, Frye MA, et al. Risk of switch in mood polarity to hypomania or mania in patients with bipolar depression during acute and continuation trials of venlafaxine, sertraline, and bupropion as adjuncts to mood stabilizers. Am J Psychiatry. 2006;163:232-239.
4. Altshuler L, Suppes T, Black D, et al. Impact of antidepressant discontinuation after acute bipolar depression remission on rates of depressive relapse at 1-year follow-up. Am J Psychiatry. 2003;160:1252-1262.